Jennifer Gold

Jennifer Gold

Certain acne treatments can, in rare instances, cause severe allergic reactions that are potentially life-threatening.

Certain acne treatments can, in rare instances, cause severe allergic reactions that are potentially life-threatening.

Whether you're settling into your sixties or heading into your ninth decade, you should be extra careful when taking prescription and over-the-counter medicines. And if you're caring for older loved ones, you should help them stay safe.

Whether you're settling into your sixties or heading into your ninth decade, you should be extra careful when taking prescription and over-the-counter medicines. And if you're caring for older loved ones, you should help them stay safe.

Thursday, 29 May 2014 20:56

Sometimes Drugs and the Liver Don't Mix

The liver is a remarkable, if underappreciated, organ. It turns the nutrients in our diets to substances the body can use and converts toxins into harmless substances or makes sure they are removed from the body.

We recently heard from staff in an Emergency Department who called the fire department and Bomb Squad after hearing an unknown ticking sound from something inside their sharps container. Unbeknownst to them the source of the ticking sound was an Auvi-Q device (EPINEPHrine injection). AUVI-Q auto-injector is a device which uses digital voice instructions to "talk" people through the injection process. Once the injection iscomplete the user must replace the safety guard and the outer case. If the outer case is not replaced, the electronic voice speaker makes a "ticking" sound as the battery drains. If you or your child has the Auvi-Q device beware that the outer case needs to be replaced or the device will emit a ticking sound as the battery dies. We have notified the manufacturer about this ticking sound. An unknown ticking sound could be particularly alarming in settings such as hospitals, schools, and public transportation areas (buses, rails and airways).

Friday, 16 May 2014 19:48

Insulin pens should not be shared!

Many types of insulin come in a pen device to make it easier to prepare and administer each dose. Although the pens hold numerous insulin doses, each pen is intended to be used by one person only. Even if the needle on the pen is changed, the pen can become contaminated with blood. After an injection, blood or other cells from the person can get inside the cartridge that holds the insulin. If the person has a serious disease such as human immunodeficiency virus (HIV), hepatitis B, or hepatitis C, it can be passed on to the next person who uses the pen.

It's important for women to be aware of an issue with the prescription product Angeliq, a hormone-based medicine used to relieve the symptoms of menopause. Unfortunately, we're aware of errors where it's been dispensed or prescribed improperly as an oral contraceptive.

Wednesday, 23 April 2014 19:04

More than TWO could be a clue!

A consumer recently contacted us about a medication error that occurred with her father's prescription. The prescription was for a highly concentrated form of liquid morphine known as Roxanol.

Monday, 21 April 2014 19:19

Preventing Diagnostic Error Resources

diagnostic errors image

The National Patient Safety Foundation, in collaboration with the Society to Improve Diagnosis in Medicine recently developed a package of educational materials for patients and consumers specifically related to better understanding and prevention of diagnostic errors. Click here for links and resources to download.